Understanding Heroin Overdose: A Study of the Acute Respiratory Depressant Effects of Injected Pharmaceutical Heroin Caroline J. Jolley, James Bell, Gerrard F. Rafferty, John Moxham, John Strang
Published in PLoS One, October 2015
Opioids are a class of drug which act by attaching to opioid receptors, found in the brain and spinal cord, reducing the perception of pain. For this reason, opioids are often prescribed for pain relief. When people misuse opioids, they are often unaware of the dangerous side effects that come with them. For example, they are respiratory depressants, meaning they can reduce the breathing rate, which can be fatal. Many of the current methods of measuring respiratory depression under-estimate the true effect these drugs have on the body (especially the breathing rate), which is why this study was undertaken. Respiratory depression is a major cause of overdose and if you cannot detect when it is happening effectively, you have less chance of helping someone suffering from it.
The participants in this study were monitored over a course of 150 minutes, after they had been given their usual opioid dose. This was done using EMGpara (a tool which assesses how hard the breathing muscles are working), pulse oximetry (measuring the blood’s oxygen levels), and measurement of carbon dioxide levels in exhaled breath. The participants were asked to rate how much they felt the drug’s effect at three minutes prior to the drug being given, and then at regular intervals afterwards. Staff ratings of intoxication and level of consciousness were also given. Pulse oximetry and observer ratings are the more commonly used methods of observing patients’ breathing currently.
However, this study found that there was an increase in the level of carbon dioxide per breath in eight of the ten participants and a low blood oxygen level in only four out of the ten patients. The difference in results shows that the traditional approach of measuring the blood’s oxygen level is not as sensitive a method to detect respiratory depression after taking an opioid. There were varying degrees of respiratory depression found in all patients. However, the pulse oximetry only picked up four of these. The study also found that just talking to a patient helped to mask episodes where they were breathing unusually slowly. This means that it is very easy to miss a potentially dangerous symptom.
The findings of this study therefore suggest that we should change the way we test for respiratory depression in clinical settings, to help identify, treat and prevent it in patients taking opioids.
This summary was produced by Lily Groom, Year 13 student from Graveney School, Tooting, as part of our departmental educational outreach programme.